As communities hunker down to weather a second surge in the COVID-19 pandemic, new research has found that older adults may present with some unusual symptoms. According to a new study published in the JAMA Network Emergency Medicine, among 817 adults over the age of 65 with the novel coronavirus, 28 percent presented at the emergency department with delirium.
Considered to be an acute state of confusion, people with delirium may be disoriented, inattentive, have trouble with memory or language, and become agitated or withdrawn. Lethargy, hallucinations and a disrupted sleep cycle can also be signs of delirium. Hypoactive delirium, in which the person is sleepy or slow to respond, can often be mistaken for depression. Delirium is a temporary mental state that begins suddenly and mainly affects attention.
Delirium was found to be the sixth most common of all symptoms and signs of COVID-19 among older patients who were included in the study. It was the primary symptom in 16 percent of delirious patients and 37 percent had no typical symptoms of coronavirus such as a cough, shortness of breath or fever. Although common among elderly adults who arrive at the emergency room, it often goes undiagnosed. Delirium is associated with high morbidity and mortality, and a greater risk for a stay in the intensive care unit.
Being over the age of 75, residing in a nursing home or assisted living and a history of prior use of psychotic medication were found to be contributing factors in developing delirium. Vision or hearing impairment, stroke and Parkinson’s disease was also associated with delirium in older COVID-19 patients.
Because seniors have accounted for more than 80 percent of COVID-19 deaths in the United States, including delirium on the checklist for signs and symptoms of the virus is clinically important to screen for infection. Older adults are at the greatest risk for becoming seriously ill from coronavirus and for hospitalization, intensive care, and death.
If you notice a sudden change in behavior in an older loved one, contact their health care provider for more information and instructions.